Dynamical systems and variational inequalities. (English) Zbl 0785.93044

Summary: The variational inequality problem has been utilized to formulate and study a plethora of competitive equilibrium problems in different disciplines, ranging from oligopolistic market equilibrium problems to traffic network equilibrium problems. In this paper, we consider for a given variational inequality a naturally related ordinary differential equation. The ordinary differential equations that arise are nonstandard because of discontinuities that appear in the dynamics. These discontinuities are due to the constraints associated with the feasible region of the variational inequality problem. The goals of the paper are two-fold. The first goal is to demonstrate that although non-standard, many of the important quantitative and qualitative properties of ordinary differential equations that hold under the standard conditions, such as Lipschitz continuity type conditions, apply here as well. This is important from the point of view of modeling, since it suggests (at least under some appropriate conditions) that these ordinary differential equations may serve as dynamical models. The second goal is to prove convergence for a class of numerical schemes designed to approximate solutions to a given variational inequality. This is done by exploiting the equivalence between the stationary points of the associated ordinary differential equation and the solutions of the variational inequality problem. It can be expected that the techniques described in this paper will be useful for more elaborate dynamical models, such as stochastic models, and that the connection between such dynamical models and the solutions to the variational inequalities will provide a deeper understanding of equilibrium problems.


93C15 Control/observation systems governed by ordinary differential equations
90B99 Operations research and management science
Full Text: DOI


[1] J.P. Aubin and A. Cellina,Differential Inclusions (Springer, Berlin, 1984). · Zbl 0538.34007
[2] M. Beckmann, C.B. McGuire and C.B. Winsten,Studies in the Economics of Transportation (Yale University Press, New Haven, CT, 1956).
[3] D. Bernstein, Programmability of continuous and discrete network equilibria, PhD Thesis, University of Pennsylvania, Philadelphia, PA (1990).
[4] P. Billingsley,Convergence of Probability Measures (Wiley, New York, 1968). · Zbl 0172.21201
[5] K.C. Border,Fixed Point Theorems with Applications to Economics and Game Theory (Cambridge University Press, Cambridge, England, 1985).
[6] E.A. Coddington and N. Levinson,Theory of Ordinary Differential Equations (McGraw-Hill, New York, 1955). · Zbl 0064.33002
[7] A.A. Cournot,Researches into the Mathematical Principles of the Theory of Wealth (1838; English transl.: MacMillan, London, England, 1897). · JFM 28.0211.07
[8] S. Dafermos, Traffic equilibrium and variational inequalities, Transp. Sci. 14 (1980) 42–54.
[9] S. Dafermos, The general multimodal traffic equilibrium problem with elastic demand, Networks 12 (1982) 57–72. · Zbl 0478.90022
[10] S. Dafermos, An iterative scheme for variational inequalities, Math. Progr. 26 (1983) 40–47. · Zbl 0506.65026
[11] S. Dafermos, Exchange price equilibria and variational inequalities, Math. Progr. 46 (1990) 391–402. · Zbl 0709.90013
[12] S. Dafermos and A. Nagurney, Oligopolistic and competitive behavior of spatially separated markets, Reg. Sci. Urban Econ. 17 (1987) 245–254.
[13] P. Dupuis, Large deviations analysis of reflected diffusions and constrained stochastic approximation algorithms in convex sets, Stochastics 21 (1987) 63–96. · Zbl 0614.60023
[14] P. Dupuis and H. Ishii, On Lipschitz continuity of the solution mapping to the Skorokhod Problem, with applications, Stochastics and Stochastic Reports 35 (1991) 31–62. · Zbl 0721.60062
[15] P. Dupuis and H. Ishii, SDEs with oblique reflection on nonsmooth domains, Ann. Prob. 21 (1993) 554–580. · Zbl 0787.60099
[16] P. Dupuis and H.J. Kushner, Stochastic approximation and large deviations: Upper bounds and w.p. 1 convergence, SIAM J. Control Optim. 27 (1989) 1108–1135. · Zbl 0679.60041
[17] P. Dupuis and R.J. Williams, Lyapunov functions for semimartingale reflected Brownian motions, Lefschetz Center for Dynamical Systems, Report # 92-5, Brown University, Providence, RI (1992), to appear in: Ann. Prob.
[18] S.N. Ethier and T.G. Kurtz,Markov Processes: Characterization and Convergence (Wiley, New York, 1986). · Zbl 0592.60049
[19] A.N. Fillipov, Differential equations with discontinuous right-hand side, Mat. Sbornik (N.S.) 51 (1960) 99–128. · Zbl 0138.32204
[20] S.D. Flam, Solving convex programs by means of ordinary differential equations, Math. Oper. Res. 17 (1992) 290–302. · Zbl 0764.90068
[21] S.D. Flam and A. Ben-Israel, A continuous approach to oligopolistic market equilibrium, Oper. Res. 38 (1990) 1045–1051. · Zbl 0723.90009
[22] M. Florian and M. Los, A new look at static spatial price equilibrium problems, Reg. Sci. Urban Econ. 12 (1982), 579–597.
[23] M.I. Freidlin and A.D. Wentzell,Random Perturbations of Dynamical Systems (Springer, New York, 1984). · Zbl 0522.60055
[24] D. Gabay and H. Moulin, On the uniqueness and stability of Nash equilibria in noncooperative games, in:Applied Stochastic Control of Econometrics and Management Science, eds. A. Bensoussan, P. Kleindorfer and C.S. Tapiero (North-Holland, Amsterdam, The Netherlands, 1980). · Zbl 0461.90085
[25] C.B. Garcia and W.I. Zangwill,Pathways to Solutions, Fixed Points, and Equilibria (Prentice-Hall, Englewood Cliffs, NJ, 1981). · Zbl 0512.90070
[26] P. Hartman,Ordinary Differential Equations (Wiley, New York, 1964). · Zbl 0125.32102
[27] P. Hartman and G. Stampacchia, On some nonlinear elliptical differential functional equations, Acta Math. 115 (1966) 271–310. · Zbl 0142.38102
[28] A. Haurie and P. Marcotte, On the relationship between Nash-Cournot and Wardrop equilibria, Networks 15 (1985) 295–308. · Zbl 0579.90030
[29] D. Kinderlehrer and G. Stampacchia,An Introduction to Variational Inequalities and Their Applications (Academic Press, New York, 1980). · Zbl 0457.35001
[30] H.J. Kushner and D.S. Clark,Stochastic Approximation Methods for Constrained and Unconstrained Systems (Springer, New York, 1978). · Zbl 0381.60004
[31] S. Lefschetz,Differential Equations. Geometric Theory (Interscience, New York, 1957). · Zbl 0080.06401
[32] A. Mas-Colell,The Theory of General Economic Equilibrium. A Differential Approach (Cambridge University Press, Cambridge, England, 1985).
[33] A. Nagurney, Migration equilibrium and variational inequalities, Econ. Lett. 31 (1989) 109–112. · Zbl 06804828
[34] A. Nagurney,Network Economics: A Variational Inequality Approach (Kluwer Academic, Boston, MA, 1993). · Zbl 0873.90015
[35] A. Nagurney, J. Dong and M. Hughes, The formulation and computation of general financial equilibrium, Optimization 26 (1992) 339–354. · Zbl 0817.90005
[36] J.F. Nash, Equilibrium points inn-person games, Proc. National Acad. Sci. 36 (1950) 48–49. · Zbl 0036.01104
[37] J.F. Nash, Noncooperative games, Ann. Math. 54 (1951) 286–298. · Zbl 0045.08202
[38] K. Okuguchi,Expectations and Stability in Oligopoly Models, Lecture Notes in Economics and Mathematical Systems 138 (Springer, Berlin, 1976). · Zbl 0339.90010
[39] K. Okuguchi, The Cournot oligopoly and competitive equilibrium as solutions to non-linear complementarity problems, Econ. Lett. 12 (1983) 127–133. · Zbl 1273.91221
[40] K. Okuguchi and F. Szikdarovsky,The Theory of Oligopoly with Multi-Product Firms, Lecture Notes in Economics and Mathematical Systems 342 (Springer, Berlin, 1990). · Zbl 0704.90001
[41] P.A. Samuelson, The stability of equilibrium: Comparative statics and dynamics, Econometrica 9 (1941) 97–120. · JFM 67.0531.05
[42] A.V. Skorokhod, Stochastic equations for diffusions in a bounded region, Theory Prob. Appl. 6 (1961) 264–274. · Zbl 0215.53501
[43] S. Smale, A convergence process of price adjustment and global Newton methods, J. Math. Econ. 3 (1976) 107–120. · Zbl 0354.90018
[44] M.J. Smith, The existence and calculation of traffic equilibria, Transp. Res. 17B (1983) 291–303.
[45] H.R. Varian, Dynamical systems with applications to economics, in:Handbook of Mathematical Economics 1, eds. K.J. Arrow and M.D. Intrilligator (North-Holland, Amsterdam, The Netherlands, 1981) pp. 93–110.
[46] L.T. Watson, Solving the nonlinear complementarity problem by a homotopy method, SIAM J. Control Optim. 17 (1979) 36–46. · Zbl 0407.90083
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.